Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 495  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (221 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed809    
    Printed16    
    Emailed0    
    PDF Downloaded13    
    Comments [Add]    

Recommend this journal


 


 
  Table of Contents     
LETTER
Year : 2013  |  Volume : 59  |  Issue : 3  |  Page : 248-249

Author reply


1 Department of Neurology, Dayanad Medical College and Hospital, Ludhiana, Punjab, India
2 Critical Care Division, Dayanad Medical College and Hospital, Ludhiana, Punjab, India

Date of Web Publication12-Sep-2013

Correspondence Address:
B S Paul
Department of Neurology, Dayanad Medical College and Hospital, Ludhiana, Punjab
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions




How to cite this article:
Paul B S, Singh G, Bansal R K, Paul G. Author reply. J Postgrad Med 2013;59:248-9

How to cite this URL:
Paul B S, Singh G, Bansal R K, Paul G. Author reply. J Postgrad Med [serial online] 2013 [cited 2019 Oct 16];59:248-9. Available from: http://www.jpgmonline.com/text.asp?2013/59/3/248/118064


Sir,

We appreciate the letter to our manuscript. [1],[2] To our knowledge, only nine cases of posterior reversible encephalopathy syndrome following chemotherapy with oxaliplatin, fluoropyrimidine, and bevacizumab have been reported. Of these, only three cases received a combination of 5-fluorouracil (5-FU) and oxaliplatin. [3] On magnetic resonance imaging (MRI), 8/9 patients evidence of posterior reversible encephalopathy syndrome (PRES) depicted by hyperintense lesions on T2 or fluid attenuated inversion recovery (FLAIR) weighted imaging and restricted diffusion with low apparent diffusion coefficient (ADC). There is a grey area as regards the nomenclature of this syndrome between toxic leuckoencephalopathy and reversible posterior leukoencephalopathy syndrome (RPLS). We agree that author is right in saying that this is an atypical presentation and may be different from the commonly seen hypertensive PRES.

Though we have mentioned that the exact cause of diffusion restriction is not known, the proposed hypothesis include either intramyelinic edema (myelin vacuolation), cytotoxicity due to endothelial damage, or direct toxic demyelination that makes this region susceptible to the accumulation of fluid in the extracellular spaces (vasogenic edema). Skelton and Goldberg mentioned that use of combination chemotherapy with other leukotoxic agents may contribute to vasogenic edema by directly affecting endothelial function, resulting in endothelial injury and wall weakness. [4] In our case, there was marked diffusion restriction with extensive involvement of anterior and posterior areas which may be due to associated cytotoxic as well as vasogenic edema. In view of marked diffusion restriction possibility of cytotoxic edema may be more likely as pointed by the author. As our patient responded to steroid treatment we presumed that the encephalopathy may be because of vasogenic edema.

 
 :: References Top

1.Paul BS, Singh G, Bansal R, Paul G. Diffusion weighted MR imaging of 5-fluorouracil and oxaliplatin-induced leukoencephalopathy. J Postgrad Med 2013;59:135-7.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Srinivasan S, Ali SZ. Acute reversible toxic leukoencephalopathy - A different entity. J Postgrad Med 2013;59:248.  Back to cited text no. 2
  Medknow Journal  
3.Femia G, Hardy TA, Spies JM, Horvath LG. Posterior reversible encephalopathy syndrome following chemotherapy with oxaliplatin and a fluoropyrimidine: A case report and literature review. Asia Pac J Clin Oncol 2012;8:115-22.  Back to cited text no. 3
    
4.Skelton MR, Goldberg RM, O'Neil BH. A case of oxaliplatin-related posterior reversible leukoencephalopathy syndrome. Clin Colorectal Cancer 2007;6:386-8.  Back to cited text no. 4
    




 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow